Minnesota, 2023

Flooding in Minnesota, April 13 to 29, 2023

April 13 to 29, 2023 · NWS FGF · 10 events in 6 counties and zones

Snowmelt flooding along the Minnesota Tributaries began in mid-April, with a few locations persisting into early May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Snowmelt flooding along the Minnesota Tributaries began in mid-April, with a few locations persisting into early May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 12, 10:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 12, 10:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1149 PM CDT Wed Apr 12 2023

.UPDATE...
Issued at 1146 PM CDT Wed Apr 12 2023

High clouds over the area Bemidji to Fergus Falls and west with
area shifting east as upper ridge moves east. Adjusted sky cover a
bit more but no other updates.

UPDATE Issued at 1019 PM CDT Wed Apr 12 2023

Updated to remove pops 06z to 09z in far NW cwa (Cando ND). Kept
in 09z-12z and highly doubt anything then as flow supports keeping
main mid level moisture west and northwest of our area. Tweeked
temps a bit on Thursday a bit warmer as HRRR is trending warmer,
though HRRR sfc temps may be a bit much with mid 70s Wadena and 60
in GF.

UPDATE Issued at 659 PM CDT Wed Apr 12 2023

Updated sky cover to be a bit more cloudy in NW fcst area due to
high clouds and then Wednesday daytime a bit more cloudy due to
extensive high clouds and some mid clouds. Late tonight into Thu
AM some hint at elevated shower chance in SE ND into MN 12z-15z
Thu period. We have that covered in slight chc pops and that seems
reasonable.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 231 PM CDT Wed Apr 12 2023

Currently, upper ridge axis is east of our area with southwesterly
flow aloft setting up for the next couple of days, with a surface
trough slowly pushing southeast out of the southern RRV and WC MN
tonight. This surface trough is expected to stall to our south and
southeast tonight into Thursday as southwesterly flow aloft and
subtle upper height falls promotes poleward flow in the low
levels. This poleward transport of low level moisture is beginning
to be noticed via ALPW products within the southern and central
Plains, even in spite of the cutoff low in the Southeast CONUS.

Guidance like NAM3k and FV3 WRF showed some potential for
elevated thunderstorms as early as late tonight into early
morning Thursday sparked by LLJ/low level WAA overrunning the
stalled boundary, however current placement of sufficient moisture
content rooted near the LLJ does not appear to be enough to
generate convection. Thus we did not include this into the
forecast. There still could be some mid/upper level driven showers
closer to the international border and/or northeast ND area as
early as tonight.

Some light showers will be possible during the day tomorrow as
upper/mid residual moisture pushes over the area from the exit
region of upper troughing over the Intermountain West, but is
expected to be very light.

Getting into Thursday night, most guidance indicates a mid level
wave and LLJ development in the vicinity of the stalled boundary
lee of this wave to spark scattered showers and thunderstorms out
of SD into ND and NW MN. Some of this convection could produce
heavy rain rates between 0.5-0.75 inch per hour, and some small,
non-impactful hail can't be ruled out given low freezing heights
and marginal but present effective shear. Should there be training
of convection, this could have local impacts to flooding
potential should rain help rapidly melt lingering snowpack and/or
fall on top of frozen/saturated ground.

.LONG TERM...(Friday through Wednesday)
Issued at 231 PM CDT Wed Apr 12 2023

Friday through Saturday, upper trough is expected to move east
across our region. Initially on Friday into Saturday, shortwave
energy will promote scattered to numerous rain showers, with
embedded thunder possible. Similar to Thursday night, there is
some potential for training of heavier rain rates Friday night
into Saturday morning, this time favored in our southern and
eastern areas. As the mid level wave moves through the area, there
still remains some possibility for rain transitioning to snow
Friday night through Sunday. Light snow amounts up to 4 inches
remain possible, but impacts are mitigated due to warm surface
temperatures especially during the day.

Behind the departing trough Saturday, drier and relatively cooler
conditions are favored as upper ridging starts to build into the
Northern Plains into early next week. Confidence in the synoptic
pattern degrades mid to late next week, with ensembles painting
either a blocking pattern and upper ridging/dry conditions with
milder temperatures back into the region, or progressive pattern
with the upper ridging breaking east and more upper troughing
nosing into the Plains which would bring more chance for
precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1146 PM CDT Wed Apr 12 2023

VFR thru midday Thursday with high clouds. North wind turning more
northeast into Thurdsay daytime. Increase in low level moisture
may lead to MVFR cigs developing Thursday mid afternoon and more
so into evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...CJ
LONG TERM...CJ
AVIATION...Riddle
Hazardous weather outlook, Apr 12, 3:00 AM CST, 21 hours before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
400 AM CDT Wed Apr 12 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-130900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
400 AM CDT Wed Apr 12 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The snowmelt will continue, with daytime highs above freezing each
day. Nighttime lows look to be a little more variable through
Thursday night, then they should fall below freezing again Friday
night and beyond, which would slow the runoff cycle a little.

For Thursday through Saturday, there is a potential for showers,
even isolated thunder, across portions of the region. This could
lead to a quicker snowmelt and runoff in areas where snow
remains.

River flood warnings have been issued for select locations within
the southern Red River Basin. Refer to the latest flood warnings
and statements for detailed information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Clay

When
April 13, 12:00 AM CST to April 18, 12:00 AM CST
Where
Clay County, 1.67 mi SE of Sabin to 1.23 mi ESE of Sabin
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
46.760, -96.630

Sabin gage, on the South Buffalo River. Crested at 17.71 ft on April 14th at 13:15.

Flood, Clay

When
April 13, 12:00 AM CST to April 24, 12:00 AM CST
Where
Clay County, 4.72 mi ESE of Kragnes
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
46.950, -96.660

Dilworth gage, on the Buffalo River. Crested at 24.64 ft on April 16th at 09:15.

Flood, Norman

When
April 13, 12:00 AM CST to April 15, 12:00 AM CST
Where
Norman County, 1.97 mi SE of Twin Vly to 2.54 mi SE of Twin Vly
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
47.250, -96.240

Twin Valley gage, on the Wild Rice River. Crested at 11.99 ft on April 14th at 11:45.

Flood, Clay

When
April 14, 12:00 AM CST to April 19, 12:00 AM CST
Where
Clay County, 2.8 mi S of Hawley to 3.23 mi SSW of Hawley
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
46.840, -96.330

Hawley gage, on the Buffalo River. Crested at 9.80 ft on April 14th at 21:15.

Flood, Norman

When
April 14, 12:00 AM CST to April 21, 12:00 AM CST
Where
Norman County, 5.28 mi SE of Shelly to 4.73 mi SE of Shelly
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
47.410, -96.760

Shelly gage, on the Marsh River. Crested at 20.54 ft on April 14th at 22:00.

Flood, Polk

When
April 14, 12:00 AM CST to April 19, 12:00 AM CST
Where
Polk County, 0.83 mi SE of Crookston to 1.31 mi SE of Crookston
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
47.770, -96.610

Crookston gage, on the Red Lake River. Crested at 22.34 ft on April 17th at 14:55.

Flood, Marshall

When
April 14, 12:00 AM CST to April 17, 12:00 AM CST
Where
Marshall County, Warren Arpt to 1.16 mi E of Warren Arpt
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
48.200, -96.720

Warren gage, on the Snake River. Crested at 70.05 ft on April 15th at 06:30.

Flood, Kittson

When
April 14, 12:00 AM CST to April 24, 12:00 AM CST
Where
Kittson County, 0.69 mi S of Hallock Arpt to 0.75 mi S of Hallock Arpt
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
48.760, -96.930

Hallock gage, on the Two Rivers River. Crested at 807.80 ft on April 17th at 23:15.

Flood, Roseau

When
April 14, 12:00 AM CST to April 15, 11:00 PM CST
Where
Roseau County, 0.83 mi SSW of Roseau to 0.48 mi S of Roseau
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
48.840, -95.760

Roseau gage, on the Roseau River. Crested at 17 ft on April 15th at 00:45.

Flood, Norman

When
April 17, 12:00 AM CST to April 29, 12:00 AM CST
Where
Norman County, 1.16 mi SE of Hendrum to 1.76 mi ESE of Hendrum
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
47.260, -96.800

Hendrum gage, on the Wild Rice River. Crested at 28.42 ft on April 19th at 18:15. Some missing data near the crest so true peak may not have been captured.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096987, 1096990, 1096996, 1096988, 1096998, 1097000, 1097001, 1097002, 1097003, 1096997.